Alert archive / Indiana / Areal Flood Warnings in 2017
Areal Flood Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at May 4, 2017, 11:00 AM EDT for 12 counties in Indiana. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2017, 11:00 AM EDT (15:00 UTC)
- Expired
- May 6, 2017, 11:00 AM EDT
- In force
- 48 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IN, Fountain County, IN, Greene County, IN, Montgomery County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Sullivan County, IN, Tippecanoe County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at May 4, 10:25 AM EDT, 35 minutes earlier.
Area forecast discussion, May 4, 10:25 AM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1025 AM EDT Thu May 4 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 214 AM EDT Thu May 4 2017 In store today, another rainy day is. Low pressure over Arkansas will move into Kentucky. Spread rain across Central Indiana this will. Heavy, at times, rain may be. In effect for Central Indiana today a Flash FLood Watch is. A slow journey the low pressure system will make...across Kentucky Tonight and across Ohio on Friday. Bring more rain to Central Indiana through the end of the work week this will. In the region on Saturday broad low pressure will remain and more rain will be possible. Dry weather will return Sunday with colder temperatures as High pressure arrives. Then persist through the start of the next work week dry weather will. && .NEAR TERM /Today/... Issued at 948 AM EDT Thu May 4 2017 What a miserable day across central Indiana with persistent rain...raw northeast winds and temps primarily in the 40s to around 50 as of 1330Z. Little update needed as forecast has things well in hand. The axis of steadiest rainfall has aligned over the northern Wabash Valley and northwest half of the forecast area in the vicinity of a well noted deformation axis and on the poleward side of the 850mb thermal gradient. Further south across central Indiana...precipitation remains widespread but is starting to show some breaks in the activity. Likely to see this trend continue through midday as the nose of the low level jet which has been serving as a fuel source to the rainfall over the last 12 hours or so shifts slightly east. A renewed surge of moderate to heavy rain will lift north into the region during the afternoon with the arrival of deeper forcing aloft as the surface low centered in west Tennessee this morning approaches from the southwest. In addition...all hi-res guidance capturing the development of a trowal by late day into the region from the east. This should all but guarantee keeping the spigot on over the forecast area through the night. In a nutshell...100 pops continue through tonight. Lowered temps a few degree today based on current readings and expectation of little upward movement through the day. Previous discussion follows. Issued at 214 AM EDT Thu May 4 2017 Over Arkansas this morning surface analysis showed low pressure. In place across Central Indiana cool northeast surface flow was. An extensive shield of rain spreading across Central Indiana radar shows. To continued rainfall today many features point. Water vapor imagery shows a deep upper trough over the plains...heading east. Pouring into the Ohio valley, ahead of the trough deep moisture was seen. Forecast soundings today remain saturated. PWATs are less then the previous system...only around 1.25 inches. Deep moisture and excellent lift Time height sections show. Further support is seen from on the GFS 295k Isentropic surface...present is good up-glide with specific humidities over 8 g/kg. With NE winds at the surface and southerly winds aloft a classic overrunning situation in place is. No adjustment needed to the ongoing flash flood watch and 100 pops. A lack of instability and CAPE forecast soundings reveal. Inhibit thunder development this will, and less likely heavy downpours will be. Reasonable it looks for slow and steady moderate rain. Will continue to trend highs today cooler than the blend given the expected clouds...rain and cool northeast flow. && .SHORT TERM /Tonight through Saturday Night/... Issued at 214 AM EDT Thu May 4 2017 Change little through Friday the weather will. Through Friday...The GFS shows the deep upper low...nearly cut- off...pushing through the Tennessee valley. In place across southern Indiana a slow moving surface low this keeps. Amid weak to moderate forcing...This will result in Wrap around moisture and cyclonic flow across Central Indiana through Friday. Again...this should result in a longer duration...slow and steady light rains. Not Likely convection does appear as Forecast soundings continue to show minimal instability. Still given all the upper support and plentiful moisture...confidence for rain is high. Reasonable the models seem suggesting several inches of rain across the area through the period. Toward categorical will trend pops and trend highs cooler than the blend and lows warmer. A brief break looks in store on Friday Night as the upper low finally moves east to West Virgina. quickly northeast the surface low does move toward Western New York. Move east of the area the best moisture does on Friday night. Drying within the column forecast soundings show. Toward a low chance pop only will trend on Friday Night. Depart quietly though this system will not. Another short wave the GFS and NAM again suggest diving quickly south across the Great lakes to Indiana. Shallow m4oisture with some instability Forecast soundings show here...particularly in the morning. Easily reached convective temperatures in the lower 50s will be. Thus Chance pops on Saturday will be needed as the upper support arrives along with cooler air aloft in the afternoon hours. By Saturday night forecast soundings go dry as upper support and any heating is lost. To New England the upper low departs on Saturday night. Trend toward dry and cold then with NW flow expected the forecast will. && .LONG TERM /Sunday Through Wednesday/... Issued at 255 AM EDT Thu May 4 2017 Ensembles indicate a fairly static upper pattern during this period, with deep troughs over the western states and off the East Coast, and ridging over the Plains and Midwest. Some of the ensembles are indicating the potential for a disturbance to drop southeast through the area towards the middle of next week around the Plains ridge. The members that are showing this disturbance are quite aggressive with precipitation potential, especially by next Wednesday. Will continue with a dry forecast for Sunday and Monday, and will add some PoPs for next Tuesday and Wednesday based on above. && .AVIATION /Discussion for the 041500Z TAF Update/... Issued at 1025 AM EDT Thu May 4 2017 Only minor adjustments needed for the morning update as ceilings have slipped to near IFR levels at all terminals. Added in gusts for the afternoon based on current obs. 12Z discussion follows. Ceilings have yet to lower much, except in the KLAF area, as low level dry air from the east advects into the area. Large scale convergence and precipitation should allow for ceilings to fall as the morning progresses, reaching the IFR category by midday or early afternoon. Rain expected to continue throughout the day. There is some threat for a few embedded lightning strikes midday and on into the afternoon hours over the southern terminals, as some weak elevated instability may work into southern Indiana. Surface winds 040-070 degrees this morning will gradually back around to 010-030 degrees by early evening. Surface gusts 20-24 kts possible at times, especially in the KLAF area. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...Puma NEAR TERM...Puma/Ryan SHORT TERM...Puma LONG TERM....JAS AVIATION...JAS/Ryan
Hazardous weather outlook, May 4, 3:40 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 340 AM EDT Thu May 4 2017 INZ021-028>031-035>049-051>057-060>065-067>072-050745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 340 AM EDT Thu May 4 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A FLASH FLOOD WATCH is in effect through early Friday morning. Hazards: Heavy rainfall may result in Flooding. Lightning from Isolated Thunderstorms. Timing: All day and tonight. Discussion: A strong low pressure system will approach central Indiana today. Rain may become heavy at times. This could result in renewed flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Rain, heavy at times, may result in rainfall totals approaching 4 inches by Friday in some areas. This rain will renew small stream and field flooding and exacerbate current high water along large rivers into moderate levels of flooding. Patchy frost will be possible over parts of central Indiana both early Sunday and Monday mornings. Discussion: Strong low pressure system will move into the Ohio Valley Friday providing another long duration heavy rain event for Indiana. Dry weather is expected to return with high pressure for the second half of the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but rainfall reports Thursday and Friday would be helpful and appreciated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
In the hours before
Local storm report, May 4, 9:11 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 AM EDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN MONTEZUMA 39.79N 87.37W
05/04/2017 M1.89 INCH PARKE IN MESONET
24-HR TOTAL.
0622 AM HEAVY RAIN 1 WSW CASTLETON 39.89N 86.08W
05/04/2017 M1.66 INCH MARION IN COCORAHS
24-HR TOTAL.
0839 AM HEAVY RAIN MERIDIAN HILLS 39.89N 86.16W
05/04/2017 M1.55 INCH MARION IN MESONET
24-HR TOTAL.
0800 AM HEAVY RAIN BRAZIL 39.51N 87.12W
05/04/2017 M1.55 INCH CLAY IN CO-OP OBSERVER
24-HR TOTAL.
0845 AM HEAVY RAIN JAMESTOWN 39.93N 86.63W
05/04/2017 M1.53 INCH BOONE IN MESONET
24-HR TOTAL.
0753 AM HEAVY RAIN 3 SW SEELYVILLE 39.45N 87.31W
05/04/2017 M1.50 INCH VIGO IN ASOS
24-HR TOTAL.
0800 AM HEAVY RAIN 2 SW REELSVILLE 39.52N 86.99W
05/04/2017 M1.46 INCH PUTNAM IN COCORAHS
24-HR TOTAL.
0833 AM HEAVY RAIN 2 NE MONROVIA 39.60N 86.45W
05/04/2017 M1.42 INCH MORGAN IN MESONET
24-HR TOTAL.
0800 AM HEAVY RAIN 1 NE GREENCASTLE 39.66N 86.82W
05/04/2017 M1.41 INCH PUTNAM IN COCORAHS
24-HR TOTAL.
0833 AM HEAVY RAIN 2 N INDIANA STATE UNIVE 39.50N 87.40W
05/04/2017 M1.39 INCH VIGO IN MESONET
24-HR TOTAL.
0830 AM HEAVY RAIN SPENCER 39.28N 86.76W
05/04/2017 M1.38 INCH OWEN IN MESONET
24-HR TOTAL.
0825 AM HEAVY RAIN 1 NE BROOKLYN 39.54N 86.36W
05/04/2017 M1.37 INCH MORGAN IN CO-OP OBSERVER
24-HR TOTAL.
0836 AM HEAVY RAIN 5 ESE FREEDOM 39.19N 86.78W
05/04/2017 M1.34 INCH OWEN IN MESONET
24-HR TOTAL.
0824 AM HEAVY RAIN 1 NNE HOMECROFT 39.69N 86.12W
05/04/2017 M1.34 INCH MARION IN MESONET
24-HR TOTAL.
0700 AM HEAVY RAIN COVINGTON 40.14N 87.40W
05/04/2017 M1.31 INCH FOUNTAIN IN COCORAHS
24-HR TOTAL.
0700 AM HEAVY RAIN CLAYTON 39.69N 86.53W
05/04/2017 M1.30 INCH HENDRICKS IN COCORAHS
24-HR TOTAL.
0844 AM HEAVY RAIN 6 NW HARRODSBURG 39.07N 86.63W
05/04/2017 M1.28 INCH MONROE IN MESONET
24-HR TOTAL.
0815 AM HEAVY RAIN 2 W EAGLE CREEK RESERVO 39.85N 86.35W
05/04/2017 M1.26 INCH HENDRICKS IN MESONET
24-HR TOTAL.
0700 AM HEAVY RAIN 1 E NEW ROSS 39.96N 86.68W
05/04/2017 M1.26 INCH BOONE IN COCORAHS
24-HR TOTAL.
0800 AM HEAVY RAIN 1 N FRANKFORT 40.30N 86.51W
05/04/2017 M1.22 INCH CLINTON IN CO-OP OBSERVER
24-HR TOTAL.
0743 AM HEAVY RAIN 1 NNW GREENCASTLE 39.66N 86.85W
05/04/2017 M1.22 INCH PUTNAM IN COCORAHS
24-HR TOTAL.
0810 AM HEAVY RAIN 2 SSE CLERMONT 39.78N 86.31W
05/04/2017 M1.21 INCH MARION IN MESONET
24-HR TOTAL.
0700 AM HEAVY RAIN 4 ENE BLOOMFIELD 39.06N 86.87W
05/04/2017 M1.21 INCH GREENE IN COCORAHS
24-HR TOTAL.
0838 AM HEAVY RAIN 2 ESE GREENWOOD 39.60N 86.08W
05/04/2017 M1.20 INCH JOHNSON IN MESONET
24-HR TOTAL.
0830 AM HEAVY RAIN 2 NNW COLUMBUS 39.24N 85.93W
05/04/2017 M1.20 INCH BARTHOLOMEW IN MESONET
24-HR TOTAL.
0700 AM HEAVY RAIN 2 NE DANVILLE 39.78N 86.50W
05/04/2017 M1.20 INCH HENDRICKS IN COCORAHS
24-HR TOTAL.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:46 AM EDT | River Flood Warning | IND | Johnson | 60 hr |
| May 4, 10:54 AM EDT | River Flood Warning | IND | Putnam | 48 hr |
| May 4, 10:54 AM EDT | River Flood Warning | IND | Owen | 71 hr |
| May 4, 11:22 AM EDT | Areal Flood Warning | IND | Boone, Carroll, Clinton, Hamilton, Hancock, Hendricks and 6 more | 48 hr |
| May 4, 1:23 PM EDT | River Flood Warning | IND | Carroll, Howard | 61 hr |
| May 4, 3:04 PM EDT | River Flood Warning | IND | Hendricks, Morgan | 27 hr |
| May 4, 3:04 PM EDT | River Flood Warning | IND | Delaware, Randolph | 56 hr |
| May 4, 3:04 PM EDT | River Flood Warning | IND | Howard | 47 hr |
| May 4, 3:04 PM EDT | River Flood Warning | IND | Marion | 41 hr |
| May 4, 3:04 PM EDT | River Flood Warning | IND | Putnam | 39 hr |
| May 4, 3:04 PM EDT | River Flood Warning | IND | Clinton, Tippecanoe | 42 hr |
Nearby
Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.